Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 36, NWS Newport/Morehead City, NC

August 28, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 28, 2020, 8:11 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 8:11 PM EDT (00:11 UTC)
Expired
Aug 29, 2020, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WHUS42 KMHX 290011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Fri Aug 28 2020

NCZ195-196-199-204-205-291215-
/O.NEW.KMHX.BH.S.0036.200829T0011Z-200830T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
811 PM EDT Fri Aug 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
564 
WHUS42 KMHX 290705
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
305 AM EDT Sat Aug 29 2020

NCZ195-196-199-204-205-292100-
/O.CON.KMHX.BH.S.0036.000000T0000Z-200830T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
305 AM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11 AM Today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
210 
WHUS42 KMHX 291452
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1052 AM EDT Sat Aug 29 2020

NCZ195-196-199-204-205-300000-
/O.CON.KMHX.BH.S.0036.000000T0000Z-200830T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1052 AM EDT Sat Aug 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Cape Lookout, and 
  Crystal Coast beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:15 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:00 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 28, 3:00 PM EDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
300 PM EDT Fri Aug 28 2020

.SYNOPSIS...
High pressure will shift offshore later this evening. The low
pressure system associated with the remnants of Laura will drag
a cold front across the region late Saturday, followed by a more
settled pattern to start next week with Bermuda high pressure
offshore and weak troughing across the interior of the
Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Fri...Very warm and humid day across E NC. Despite
sct/bkn high clouds keeping temps in the low 90s, heat indices
still reached 100 to 105 degrees due to extremely high TD's in
the mid/upr 70s this afternoon. Atms remains stable with lack of
convection anywhere nearby due to the high pres ridge holding on
for one more day.

For this evening, high pres will continue to shift further
offshore with swrly low level wind field continuing to pump in
tropical air mass, with TD's climbing above 2". Due to this
airmass, could see some sct showers or perhaps a TS advect in
from the S and W overnight, but these should be few and far
between with main forcing still well to the west. The tropical
atms and breezy swrly winds will lead to oppressive low temps in
the mid/upr 70s all areas.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Column will continue to moisten through the day
as remnants from Laura combine with a cold frontal system and
trough to the west. Continuing low level moisture advection
will keep a chance for showers and maybe a few TSRA in the
morning, though organized convection will arrive in the
afternoon to early evening. Due to the expected widespread cloud
cover, temps should be held down somewhat, generally no higher
than 90. Nevertheless, TD's will be well into the 70s and make
it feel quite oppressive with heat indices in the low 100s. As
far as afternoon severe potential, the deciding factor on covg
will be instability. Attm, lapse rates expeted to be fairly weak
due to widespread clouds keeping ML CAPE vals generally no
higher than around 1000 J/KG, though dynamics are fairly strong
for summertime, with deep/low level shear sufficient for some
severe storms to develop. Main svr threat will be in the form of
damaging winds, though a tornado or two can't be ruled out with
decent helicity vals present.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 355 AM Friday...The remnants of Hurricane Laura will move
east and combine with a cold front expected to approach the area
on Saturday and sweep offshore late Saturday night and early
Sunday. This will be followed by a period a dry weather with
more comfortable dewpoints for early next week. Deeper moisture
returns for mid to late week with more normal daily coverage of
showers and thunderstorms.

Saturday night...The remnants of Laura will be entrained in a
strong mid-level trough which will push a cold front across
eastern NC Saturday into Saturday night. Scattered to numerous
showers and thunderstorms are possible during the afternoon and
evening hours. Moderate instability coupled with a 40-50 knots
850 mb jet could lead to some localized strong to severe storms.
Strong gusty winds and an isolated tornado, given a short
window of decent helicity, would appear the be the biggest
threats. Morning cloud cover could limit the severe threat
somewhat. Highs Saturday upper 80s to lower 90s, except mid 80s
Outer Banks. Lingering showers and storms continue on the coast
through late evening before diminishing toward Sunday morning.

Sunday through Monday...Rain chance diminish Sunday with dry
weather expected Sunday afternoon through Monday. Some lower
dewpoints are likely to advect in from the northwest with fairly
widespread comfortable dewpoints in the 60s Sunday afternoon and
through the day on Monday with N/NE winds. Slightly cooler
temperatures both days with highs in the mid 80s.

Tuesday through Thursday...A plume of deeper moisture returns to
the area Tuesday through late week with low chances of daily
showers and thunderstorms. Temperatures slowly edge up from the
mid 80s Tuesday to the upper 80s Wednesday and Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 2 PM Fri...Deep plume of mid and upper level moisture
will allow for persistent mid and high level clouds through the
period. Persistent upper ridging will keep precip activity
suppressed for much of the period, although this will weaken
toight as shortwave associated with the remnants of TC Laura
get caught up in the westerlies and race eastward. Lowering
cloud heights expected overnight as low level moisture inc, with
some MVFR stratus breaking out after around 06z. These clouds
will likely persist through a portion of Sat morning before
lifting late morning or early afternoon. Precip in showers and
storms should hold off mainly until afternoon, though some sct
showers could fall anytime late tonight into Sat morning. Winds
become gusty swrly Sat morning.

Long Term /Saturday through Tue/...
As of 4 AM Friday...Sub-VFR conditions are quite possible at
times Saturday evening as the remnants of Laura cross the
region producing scattered to numerous showers and
thunderstorms. A drier airmass will follow for Sunday into early
next week with lower dewpoints and mostly VFR conditions
expected.

&&

.MARINE...
Short Term /through Sat/...
As of 3 PM Fri...Have added Albemarle/Alligator/Neuse zones to
the suite of SCA headlines, as the gusty swrly gradient will
bring some gusts up to 30 kt mainly during the afternoon through
early evening for these areas. Winds generally 15-20 kt out of
the sw through tonight, then inc to 20-30 kt on Sat afternoon
ahead of strong cold front. Could be some brief gales later sat
afternoon, though will not issue a gale warning as expected to
be fairly brief in nature. Winds and seas will subside Sat night
into early Sun.

Long Term /Saturday night through Tuesday/...
As of 405 AM Friday...Have initiated a Small Craft Advisory from
midday Saturday through early Sunday morning for the coastal
water and Pamlico Sound as gusty SW winds develop at 20-25 knots
with some gusts to near 30 knots. Seas build to 4-6 feet
Saturday afternoon and peak at 5-8 feet Saturday night. Winds
become NW behind the front at drop to 15-20 knots on Sunday.
Light E/NE at 5-10 knots expected Monday, veering to SE on
Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM to 8 PM EDT Saturday for AMZ131-
     137-230-231.
     Small Craft Advisory from 2 PM to 11 PM EDT Saturday for
     AMZ135.
     Small Craft Advisory from 2 PM Saturday to 6 AM EDT Sunday for
     AMZ152-154-156-158.
     Small Craft Advisory from 2 PM Saturday to 2 AM EDT Sunday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...CTC
AVIATION...CTC/TL
MARINE...CTC/TL
Hazardous weather outlook, Aug 28, 3:55 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
355 AM EDT Fri Aug 28 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-203-290800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
355 AM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and humid conditions will be present Friday afternoon with heat
index values of up to around 105 degrees.

The remnants of Tropical Storm Laura will bring a risk of severe
thunderstorms Saturday afternoon and evening. The main threats will
be damaging winds and an isolated tornado or two.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-290800-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
355 AM EDT Fri Aug 28 2020

...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS FROM 8
AM EDT THIS MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Hot and humid conditions will be present Friday afternoon with heat
index values of up to around 105 degrees.

The remnants of Tropical Storm Laura will bring a risk of severe
thunderstorms Saturday afternoon and evening. The main threats will
be damaging winds and an isolated tornado or two.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:42 PM EDTSpecial Marine WarningMHX63 min
Aug 29, 5:44 PM EDTSpecial Weather StatementMHXDare31 min
Aug 29, 7:15 PM EDTSpecial Marine WarningMHX60 min
Aug 29, 7:51 PM EDTSpecial Marine WarningMHX54 min
Aug 29, 7:53 PM EDTSpecial Weather StatementMHXCarteret37 min

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.